Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 45, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 27, 2022, 6:58 PM CDT for Montgomery County, Alabama. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2022, 6:58 PM CDT (23:58 UTC)
- Expired
- Aug 27, 2022, 9:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 51 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 7:00 PM CDT | FLASH FLOOD | 1 Sw Montgomery, AL | FLOODING REPORTED NEAR TAFT ST AND FAIRVIEW AVE. |
| Aug 27, 7:10 PM CDT | FLASH FLOOD | 1 Nne Montgomery Countr, AL | FLOODING REPORTED NEAR ZELDA RD AND ANN ST. |
| Aug 27, 7:10 PM CDT | FLASH FLOOD | Huntingdon College, AL | FLOODING REPORTED NEAR CLOVERDALE AND MCGEHEE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1735 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
123
WGUS54 KBMX 272358
FFWBMX
ALC101-280200-
/O.NEW.KBMX.FF.W.0045.220827T2358Z-220828T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
658 PM CDT Sat Aug 27 2022
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Northwestern Montgomery County in south central Alabama...
* Until 900 PM CDT.
* At 658 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Montgomery, Alabama State University, Alabama State Capitol,
Montgomery Riverwalk Stadium, Gunter Air Force Base, Montgomery
Zoo, Boylston, Lagoon Park, Maxwell Air Force Base, Eastdale Mall,
Woodcrest, Auburn University In Montgomery, Hunter and Mitylene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3243 8631 3243 8626 3237 8613 3232 8617
3229 8628 3232 8638 3238 8642 3241 8640
3243 8634 3241 8631 3242 8631
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
40/Sizemore1 follow-up statement
317
WGUS74 KBMX 280121
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
821 PM CDT Sat Aug 27 2022
ALC101-280200-
/O.CON.KBMX.FF.W.0045.000000T0000Z-220828T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery AL-
821 PM CDT Sat Aug 27 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR NORTHWESTERN MONTGOMERY COUNTY...
At 821 PM CDT, The public reported recent heavy rain from
thunderstorms in the City of Montgomery. Between 1 and 3 inches of
rain have fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Montgomery, Alabama State University, Alabama State Capitol,
Montgomery Riverwalk Stadium, Gunter Air Force Base, Montgomery
Zoo, Boylston, Lagoon Park, Maxwell Air Force Base, Eastdale Mall,
Woodcrest, Auburn University In Montgomery, Hunter and Mitylene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3243 8631 3243 8626 3237 8613 3232 8617
3229 8628 3232 8638 3238 8642 3241 8640
3243 8634 3241 8631 3242 8631
FLASH FLOOD...OBSERVED
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:56 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 27, 2:56 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 256 PM CDT Sat Aug 27 2022 .SHORT TERM... /Updated at 1252 PM CDT Sat Aug 27 2022/ Through Tomorrow. A decaying boundary sits along the Gulf Coast becoming mostly noticeable by a moisture gradient with PWATs near 2 inches across our south and around 1.5 inches in the north. After the fog dissipated this morning, a cu field rapidly developed with a focused area of scattered showers just north of US HWY 80. Showers will be slow moving due to weak flow, and lightning potential will be limited by warmer air aloft. There's no clear lifting mechanism so expect coverage to remain scattered, but focused across our southern half where there is higher moisture content, then diminishing this evening with the loss of daytime heating. Similar conditions expected across Central Alabama tomorrow with ridging along the eastern CONUS and scattered, diurnal showers with a few thunderstorms developing during the afternoon. Temperatures are trending a bit warm, so continued to lean towards the warmer guidance with forecast highs in the upper 80s to lower 90s. 86 .LONG TERM... /Updated at 0245 PM CDT Sat Aug 27 2022/ Monday through Friday. Model consensus is bringing in drier mid level air into east Alabama on Monday, and lowered rain chances east of I-65. Tuesday may see the most widespread convection as a fairly strong short wave trof pushes through the Ohio Valley region with a trailing surface cool front. The surface front will likely stall out across far south Alabama on Thursday. Much drier air aloft should keep most of the rain south of I-20 Wednesday through Friday. Daytime highs will be close to normal with readings around 90. 58/rose Previous long-term discussion: /Updated at 0222 AM CDT Sat Aug 27 2022/ Monday through Friday. A shortwave moving through the Upper Midwest and western Ontario Monday will amplify across eastern Canada and the Great Lakes/Northeast CONUS by Wednesday, while ridging amplifies over the western CONUS. Central Alabama will remain in the vicinity of some weaknesses in the ridge Monday/Tuesday though placement of these features and associated areas of increased/decreased moisture is uncertain. For Monday, guidance seems to be trending towards highest PWATs for scattered convection in the west, while highs will be near normal for this time of year. Coverage of showers/storms increases Tuesday mainly west as moisture pools ahead of a cold front approaching the Mid-South and some weak vorticity moves through in northwest flow aloft. The cold front moves into the area Wednesday, though the drier air aloft precedes the front which may limit rain coverage right along the front. Drier air behind the front results in decreased rain chances at least across the northern half of the area Thursday/Friday, with some lower dew points and slightly cooler overnight lows, while highs remain near average as the drier air mass warms efficiently. 32/Davis && .AVIATION... 18Z TAF Discussion. An expansive cu field has developed across the area this afternoon with scattered showers intermingled. Weak flow will result in very slow movement of this activity, generally remaining in the vicinity of the TAF sites. Warmer air aloft should limit thunderstorm potential, but amendments will be used if needed. VFR conditions will therefore continue for much of this period. Some patchy fog may develop again tonight, but doesn't appear that development will be as widespread as this morning. 86 && .FIRE WEATHER... Scattered rain chances remain in most locations this weekend. Moisture content also remain quite high with minimum rh readings in the 50s and 60s. Low clouds and fog are expect in the early morning hours. The overall flow surface and transport winds will remain from the southeast around 5kts or less. 75 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 91 70 91 71 / 10 40 10 20 10 Anniston 70 90 71 90 72 / 10 40 10 30 10 Birmingham 72 90 72 90 72 / 10 40 10 30 20 Tuscaloosa 73 89 73 89 73 / 10 40 20 40 20 Calera 71 90 72 89 72 / 10 40 20 40 20 Auburn 71 89 72 87 72 / 20 50 10 40 10 Montgomery 73 91 73 91 74 / 20 50 20 40 20 Troy 72 90 72 89 72 / 20 50 20 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 27, 9:20 AM CDT, 9 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 920 AM CDT Sat Aug 27 2022 ALZ011>015-017>050-281730- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 920 AM CDT Sat Aug 27 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Aug 27, 5:30 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
530 PM CDT Sat Aug 27 2022
ALZ043>046-272300-
Montgomery AL-Macon AL-Bullock AL-Elmore AL-
530 PM CDT Sat Aug 27 2022
...Strong thunderstorms will impact portions of southeastern Elmore,
northwestern Bullock, southwestern Macon and northeastern Montgomery
Counties through 600 PM CDT...
At 530 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Emerald Mountain to near Franklin Field.
Movement was west at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eastern Montgomery, Milstead, Pike Road, Shorter, Liverpool, Auburn
University In Montgomery, Emerald Mountain, Hardaway, Eastdale Mall,
Mount Meigs, Tysonville, Victoryland, Waugh, Lagoon Park, Blue Ridge,
Sedgefield, Mitylene, Cross Keys, Brassell and Ware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3257 8612 3236 8626 3218 8598 3216 8568
3241 8579
TIME...MOT...LOC 2230Z 096DEG 10KT 3246 8603 3223 8580
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Aug 27, 6:03 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
603 PM CDT Sat Aug 27 2022
ALZ042>046-272345-
Lowndes AL-Montgomery AL-Macon AL-Bullock AL-Elmore AL-
603 PM CDT Sat Aug 27 2022
...Strong thunderstorms will impact portions of southern Elmore,
northwestern Bullock, northeastern Lowndes, southwestern Macon and
Montgomery Counties through 645 PM CDT...
At 603 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shorter to near Dannelly Field. Movement
was west at 10 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Montgomery, Prattville, Hayneville, Pike Road, Shorter, Montgomery
Zoo, Boylston, Hyundai Motors Of Alabama, Auburn University In
Montgomery, Woodcrest, Emerald Mountain, Maxwell Air Force Base,
Snowdoun, Waugh, Lagoon Park, Pintlala, Hunter, Alabama State
University, Hope Hull and Dannelly Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3215 8663 3234 8651 3234 8649 3236 8649
3238 8646 3241 8646 3240 8644 3241 8641
3245 8641 3247 8593 3235 8588 3219 8591
TIME...MOT...LOC 2303Z 074DEG 7KT 3235 8596 3233 8644
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
75 LinharesThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 5:30 PM CDT | Special Weather Statement | BMX | Macon | 30 min |
| Aug 27, 6:03 PM CDT | Special Weather Statement | BMX | Montgomery | 42 min |
| Aug 27, 6:21 PM CDT | Areal Flood Advisory | BMX | Bullock, Macon, Montgomery | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.